Alert archive / Oklahoma / High Wind Warnings in 2022
High Wind Warning 8, NWS Norman, OK
NWS Norman, OK issued this high wind warning at May 17, 2022, 1:12 AM CDT for 10 counties in Oklahoma. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 17, 2022, 1:12 AM CDT (06:12 UTC)
- Expired
- May 17, 2022, 4:46 AM CDT
- In force
- 4 hr
- Issued by
- NWS Norman, OK
Counties Caddo County, OK, Canadian County, OK, Cleveland County, OK, Comanche County, OK, Grady County, OK, Greer County, OK, Jackson County, OK, Kiowa County, OK, McClain County, OK, Washita County, OK
The radar
The Altus AFB radar (KFDR), 89 km from the middle of the area, began a volume at 06:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 2:45 AM CDT | NON-TSTM WND GST 55 | 4 Ene Apache, OK | HEAT BURST. |
| May 17, 2:50 AM CDT | NON-TSTM WND GST 58 | 4 Ene Apache, OK | HEAT BURST. |
| May 17, 3:35 AM CDT | NON-TSTM WND GST 50 | Chickasha, OK | HEAT BURST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1275 J/kg
- Mixed-layer CIN
- -273 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
269 WWUS74 KOUN 170612 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 112 AM CDT Tue May 17 2022 OKZ022>024-027-034>036-038-171000- /O.NEW.KOUN.HW.W.0008.220517T0612Z-220517T1000Z/ Washita-Caddo-Canadian-Grady-Greer-Kiowa-Jackson-Comanche- Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, Mangum, Granite, Hobart, Snyder, Altus, and Lawton 112 AM CDT Tue May 17 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM CDT EARLY THIS MORNING... * WHAT...Southerly wind gusts 50 mph to 60 mph. * WHERE...Washita, Caddo, Canadian, Grady, Greer, Kiowa, Jackson and Comanche Counties. * WHEN...Until 5 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strong winds are due to heat bursts, on the northern side of dissipating showers and storms. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
3 follow-up statements
409 WWUS74 KOUN 170809 AAA NPWOUN URGENT - WEATHER MESSAGE...UPDATED National Weather Service Norman OK 309 AM CDT Tue May 17 2022 OKZ034-036-170915- /O.CAN.KOUN.HW.W.0008.000000T0000Z-220517T1000Z/ Greer-Jackson- Including the cities of Mangum, Granite, and Altus 309 AM CDT Tue May 17 2022 ...HIGH WIND WARNING IS CANCELLED... The greater threat of damaging wind gusts has exited Greer and Jackson counties. $$ OKZ028-029-171100- /O.EXB.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/ McClain-Cleveland- Including the cities of Purcell, Newcastle, Blanchard, Norman, and Moore 309 AM CDT Tue May 17 2022 ...HIGH WIND WARNING IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... * WHAT...Southerly wind gusts 50 mph to 60 mph. * WHERE...McClain and Cleveland Counties. * WHEN...Until 6 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ OKZ022>024-027-035-038-171100- /O.EXT.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/ Washita-Caddo-Canadian-Grady-Kiowa-Comanche- Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Chickasha, Tuttle, Hobart, Snyder, and Lawton 309 AM CDT Tue May 17 2022 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... * WHAT...Southerly wind gusts 50 mph to 60 mph. * WHERE...Washita, Caddo, Canadian, Grady, Greer, Kiowa, Jackson and Comanche Counties. * WHEN...Until 6 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
661 WWUS74 KOUN 170918 AAB NPWOUN URGENT - WEATHER MESSAGE...UPDATED National Weather Service Norman OK 418 AM CDT Tue May 17 2022 OKZ022>024-035-038-171030- /O.CAN.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/ Washita-Caddo-Canadian-Kiowa-Comanche- Including the cities of Cordell, Burns Flat, Sentinel, Anadarko, Hinton, Yukon, Concho, El Reno, Mustang, Hobart, Snyder, and Lawton 418 AM CDT Tue May 17 2022 ...HIGH WIND WARNING IS CANCELLED... The threat of damaging wind gusts has ended for Washita, Kiowa, Comanche, Caddo and Canadian counties. $$ OKZ027>029-171100- /O.CON.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/ Grady-McClain-Cleveland- Including the cities of Chickasha, Tuttle, Purcell, Newcastle, Blanchard, Norman, and Moore 418 AM CDT Tue May 17 2022 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CDT EARLY THIS MORNING... * WHAT...South 45 to 55 mph. * WHERE...McClain, Cleveland and Grady Counties. * WHEN...Until 6 AM CDT early this morning. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
455 WWUS74 KOUN 170946 NPWOUN URGENT - WEATHER MESSAGE National Weather Service Norman OK 446 AM CDT Tue May 17 2022 OKZ027>029-171100- /O.CAN.KOUN.HW.W.0008.000000T0000Z-220517T1100Z/ Grady-McClain-Cleveland- Including the cities of Chickasha, Tuttle, Purcell, Newcastle, Blanchard, Norman, and Moore 446 AM CDT Tue May 17 2022 ...HIGH WIND WARNING IS CANCELLED... The threat for damaging winds has decreased sufficiently to cancel the warning. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at May 17, 12:12 AM CDT, 1 hour earlier.
Area forecast discussion, May 17, 12:12 AM CDT, 1 hour before
Area Forecast Discussion National Weather Service Norman OK 1212 AM CDT Tue May 17 2022 ...New AVIATION... .SHORT TERM... (This evening through Tuesday) Issued at 204 PM CDT Mon May 16 2022 A mid-level shortwave over the Colorado Plateau will move east towards the Plains this evening. Expect showers and thunderstorms to develop over the High Plains this afternoon and spread east this evening and overnight. As mentioned in the previous AFD update, the models this morning have shown this activity being more widespread and lasting longer than previous models runs would have suggested, which makes sense being supported by lift from the shortwave moving across the area. Currently expect storms to move into the area late this evening from the west, and continue with scattered showers and storms spreading east through overnight. The convection should move east of the area by near or just a little after sunrise. The marginal risk in the west seems reasonable, but do expect any severe potential to decrease with time this evening as the storms move farther east. Somewhat breezy conditions will develop on Tuesday afternoon, and dewpoints are expected to mix out some in the far west. Near- critical fire weather conditions will likely develop across portions of southwestern Oklahoma and western north Texas, primarily in areas that have not received much rainfall in the last few weeks and grasses and other fuels are still cured. Many of the convective-allowing models show potential for thunderstorms to develop along the dryline out west late Tuesday afternoon, so will include some low POPs out west late in the afternoon. && .LONG TERM... (Tuesday night through next Sunday) Issued at 239 PM CDT Mon May 16 2022 Mainly weak, zonal flow with embedded shortwaves will affect the Southern Plains through the end of the week. High temperatures hover in the mid 90s for most of the area on Wednesday and Thursday. Southerly winds are expected to pick up on Thursday across most of the Southern Plains. Near critical to critical fire conditions are expected in western Oklahoma and adjacent western north Texas on Thursday afternoon. There is the potential for precipitation in the western parts of the state earlier in the week, so this fire threat could be muted slightly depending on how much rainfall occurs. Medium range models are in good agreement with the base of a longwave trough traversing the Southern Plains and vicinity on Friday. An attendant cold front will sweep through the area Friday, cooling things off for areas north of I-40 by mid afternoon, and elsewhere by the evening. Some showers and thunderstorms are possible Friday afternoon and evening across north central down into south central Oklahoma. Cooler temperatures are expected this weekend, with highs in the 70s expected for most of the area. Early next week, a gradual warming trend will occur, with highs getting back into the mid 80s by mid week. && .AVIATION... (06Z TAFS) Issued at 1209 AM CDT Tue May 17 2022 Small MCS across southwest Oklahoma and western north Texas expected to continue a weakening trend next several hours. Main impacts across most terminals will be a brief shift and increase in winds with VFR cigs associated with any remaining storms. Some MVFR cigs possible across northern Oklahoma terminals for a few hours toward and after 12Z. Otherwise, rapid increase in southerly winds post daybreak and through the afternoon. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 95 67 95 / 0 0 10 0 Hobart OK 71 99 65 101 / 10 0 10 0 Wichita Falls TX 74 105 70 105 / 0 0 10 0 Gage OK 60 90 59 97 / 10 0 20 0 Ponca City OK 67 90 65 94 / 10 0 20 0 Durant OK 71 94 70 93 / 0 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...26 LONG TERM....13 AVIATION...30
Hazardous weather outlook, May 16, 9:54 PM CDT, 3 hours 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 954 PM CDT Mon May 16 2022 OKZ004>048-050>052-TXZ083>090-180300- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 954 PM CDT Mon May 16 2022 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Thunderstorms across portions of west Texas and the Texas panhandle will move into far western Oklahoma and western north Texas after 10 pm. It possible that a few storms may reach central Oklahoma after 3 am. The stronger storms in western Oklahoma and western north Texas may produce damaging wind gusts and quarter size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... .Thunderstorms... Severe storms will be possible across western and northern portions of Oklahoma both late Tuesday and again Wednesday night. Severe storms appear possible over southeast parts of Oklahoma on Friday. .Fire Weather... Near critical fire weather conditions are expected Tuesday and again Thursday across the driest parts of western Oklahoma and adjacent parts of Texas. .Heat... Record to near-record temperatures are expected Tuesday through Thursday. Be sure to take heat precautions to avoid heat related illnesses. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 16, 11:49 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT MON MAY 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 PM NON-TSTM WND GST 3 NW KNOX CITY 33.45N 99.85W
05/16/2022 M71 MPH KNOX TX MESONET
BEHIND GUST FRONT, REMOVED FROM CONVECTION.
HEAT BURST SIGNATURE.
&&Special weather statement, May 17, 12:15 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Norman OK
1215 AM CDT Tue May 17 2022
TXZ088-170545-
Baylor TX-
1215 AM CDT Tue May 17 2022
...A strong thunderstorm will impact portions of central Baylor
County through 1245 AM CDT...
At 1214 AM CDT, Doppler radar was tracking a strong thunderstorm near
Red Springs, moving east at 35 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seymour, Red Springs, Mabelle, Bomarton and southern Lake Kemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3348 9947 3363 9948 3373 9948 3376 9908
3344 9905
TIME...MOT...LOC 0514Z 268DEG 31KT 3359 9937
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 17, 12:29 AM CDT, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
1229 AM CDT Tue May 17 2022
OKZ035-037-038-044-170600-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-
1229 AM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of western Comanche,
western Cotton, south central Kiowa and Tillman Counties through 100
AM CDT...
At 1229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southeast of Snyder to 4 miles
southwest of Chattanooga to 8 miles southwest of Grandfield. Movement
was east at 45 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lawton, Frederick, Walters, Cache, Snyder, Geronimo, Grandfield,
Chattanooga, Randlett, Medicine Park, Indiahoma, Manitou, Devol,
Faxon, Hollister, Loveland, Meers, Cookietown, Fort Sill and Lake
Lawtonka.
This includes Interstate 44 between mile markers 5 and 35.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3418 9892 3421 9896 3434 9900 3465 9907
3480 9856 3445 9829 3417 9832 3415 9858
3416 9860 3416 9862 3417 9865 3414 9868
3414 9874
TIME...MOT...LOC 0529Z 256DEG 39KT 3460 9888 3436 9869 3414 9879
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Special weather statement, May 17, 12:57 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Norman OK
1257 AM CDT Tue May 17 2022
OKZ037>039-044-170630-
Tillman OK-Cotton OK-Stephens OK-Comanche OK-
1257 AM CDT Tue May 17 2022
...Strong thunderstorms will impact portions of Comanche, western
Stephens, Cotton and southeastern Tillman Counties through 130 AM
CDT...
At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Sill to 4 miles southeast of Geronimo
to 7 miles southwest of Temple. Movement was northeast at 45 mph.
HAZARD...Wind gusts of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lawton, Walters, Cache, Elgin, Geronimo, Fletcher, Grandfield,
Temple, Sterling, Chattanooga, Randlett, Medicine Park, Indiahoma,
Devol, Faxon, Loveland, Corum, Cookietown, Lake Lawtonka and Fort
Sill.
This includes Interstate 44 between mile markers 3 and 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3426 9879 3466 9883 3485 9820 3469 9809
3468 9809 3468 9808 3460 9802 3430 9803
3429 9806 3429 9814 3426 9814 3412 9853
TIME...MOT...LOC 0557Z 246DEG 39KT 3469 9847 3443 9834 3422 9834
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
30Local storm report, May 17, 12:58 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 AM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM NON-TSTM WND GST 3 S ALTUS 34.60N 99.33W
05/17/2022 M58 MPH JACKSON OK MESONET
HEAT BURST.
&&Local storm report, May 17, 1:03 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
103 AM CDT TUE MAY 17 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM NON-TSTM WND GST 3 S ALTUS 34.60N 99.33W
05/17/2022 M64 MPH JACKSON OK MESONET
HEAT BURST.
&&The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 11:07 PM CDT | Severe Thunderstorm Warning | OUN | Harmon, Jackson, Tillman | 38 min |
| May 16, 11:40 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Harmon, Jackson, Kiowa, Tillman | 50 min |
| May 17, 12:29 AM CDT | Special Weather Statement | OUN | Comanche, Cotton, Tillman | 31 min |
| May 17, 12:57 AM CDT | Special Weather Statement | OUN | Comanche, Cotton | 33 min |
| May 17, 1:18 AM CDT | Special Weather Statement | OUN | Stephens | 27 min |
| May 17, 1:40 AM CDT | Special Weather Statement | OUN | Major | 35 min |
| May 17, 1:42 AM CDT | Special Weather Statement | OUN | Stephens | 33 min |
| May 17, 2:13 AM CDT | Special Weather Statement | OUN | Stephens | 32 min |
| May 17, 2:21 AM CDT | Special Weather Statement | OUN | Alfalfa | 24 min |
| May 17, 2:37 AM CDT | Special Weather Statement | OUN | Major | 23 min |
| May 17, 2:44 AM CDT | Special Weather Statement | OUN | Murray | 46 min |
| May 17, 2:46 AM CDT | Special Weather Statement | OUN | Alfalfa | 29 min |
| May 17, 3:11 AM CDT | Special Weather Statement | OUN | Garfield, Grant, Noble | 34 min |
| May 17, 3:48 AM CDT | Special Weather Statement | OUN | Kay, Noble | 42 min |
| May 17, 6:49 AM CDT | Special Weather Statement | OUN | Harper, Major, Woods, Woodward | 41 min |
| May 17, 6:57 PM CDT | Special Weather Statement | OUN | Beckham | 48 min |
Nearby
High Wind Warnings in Oklahoma, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.